Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 112, NWS Dodge City, KS

June 6, 2006Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2006, 12:52 AM CDT for Stafford County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2006, 12:52 AM CDT (05:52 UTC)
Expired
Jun 6, 2006, 1:30 AM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 1:18 AM CDTTSTM WND DMG1 E Dillwyn, KSCHIMNEY BLOWN OFF HOUSE
Jun 6, 1:18 AM CDTTSTM WND DMG3 Wsw St. John, KSTREES UPROOTED
Jun 6, 1:18 AM CDTTSTM WND DMG4 Sw St. John, KSNUMEROUS TREES DOWN - DAMAGE TO HOUSE
Jun 6, 1:27 AM CDTHAIL 1St. John, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 8:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2084 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 060552
SVRDDC
KSC185-060630-
/O.NEW.KDDC.SV.W.0112.060606T0552Z-060606T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 AM CDT TUE JUN 6 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 130 AM CDT

* AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DILLWYN...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN STAFFORD COUNTY...
  MACKSVILLE...
  DILLWYN...
  ST. JOHN...
  HUDSON...
  STAFFORD...
  ZENITH...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3784 9848 3784 9893 3783 9895 3783 9899
      3800 9898 3800 9891 3801 9890 3812 9890
      3811 9848

$$

GERARD
2 follow-up statements
000 
WWUS53 KDDC 060606
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
106 AM CDT TUE JUN 6 2006

KSC185-060630-
/O.CON.KDDC.SV.W.0112.000000T0000Z-060606T0630Z/
STAFFORD KS-
106 AM CDT TUE JUN 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN STAFFORD COUNTY...

AT 103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR ST. JOHN...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HUDSON...STAFFORD...NEOLA AND ZENITH

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR SOUTH CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3784 9848 3784 9893 3783 9895 3783 9899
      3800 9898 3800 9891 3801 9890 3812 9890
      3811 9848

$$

GERARD
000 
WWUS53 KDDC 060630
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
128 AM CDT TUE JUN 6 2006

KSC185-060630-
/O.CON.KDDC.SV.W.0112.000000T0000Z-060606T0630Z/
STAFFORD KS-
128 AM CDT TUE JUN 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL FOR 
SOUTHERN STAFFORD COUNTY...

AT 124 AM CDT...THE PUBLIC REPORTED DESTRUCTIVE THUNDERSTORM WINDS 
IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR ST JOHN AND 
STAFFORD...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN STAFFORD COUNTY...
  STAFFORD...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZENITH
AND NEOLA

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR SOUTH CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3784 9848 3784 9893 3783 9895 3783 9899
      3800 9898 3800 9891 3801 9890 3812 9890
      3811 9848

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:00 PM CDT, 9 hours 52 minutes earlier.

Area forecast discussion, Jun 5, 3:00 PM CDT, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT MON JUN 5 2006

.DISCUSSION...

DAYS 1-2...
85H TEMPS SHOWING LITTLE CHANGE OVER THE NEXT FEW DAYS. IN
GENERAL 85H TEMPS WILL RANGE FROM 24C IN THE NE TO 28-29 IN THE
SW. WITH THIS IN MIND AND LACK OF ANY STRONG DOWNSLOPE OR MIXING
POTENTIAL WILL UNDERCUT THE USUALLY WARM 2M NAM BY A FEW DEGREES.
PCPN CHANCES ALSO DECREASE TOMORROW AND WEDNESDAY AS UPPER RIDGE
BUILDS ACROSS THE AREA FROM THE WEST. OUR NW FLOW TONIGHT SHIFTS
TO THE NORTH...THEN NORTHEAST OVER THE NEXT 60 HOURS. LEE TROFFING
DOES DEVELOP WITH SOME CONVECTION POSSIBLE EACH EVENING OVER ERN
COLORADO BUT BASED ON STEERING FLOW WHAT DEVELOPS IN THE WEST WILL
REMAIN IN THE WEST.

SAT LOOP SHOWING S/W TROF CROSSING NORTHERN COLORADO THIS
AFTERNOON W/ SFC OBS DISPLAYING A TONGUE OF MOISTURE (+55 DWPTS)
EXTENDING ACROSS WESTERN KS INTO ERN COLORADO. 18Z SOUNDING AT DDC
SHOWING 7H TEMP OF 15C WHICH IS CLOSE TO PROGGED MODELS TEMPS OVER
DDC. AT THIS TIME APPEARS THE PROGGED MID LVL BAROCLINIC ZONE IN
OUR NE/ERN MOST CWA THIS EVENING STILL IS ON TRACK. CONVECTION
THIS EVENING IN OUR CWA LOOKING LESS AND LESS LIKELY.

LATER TONIGHT LLJ DEVELOPS AHEAD OF OUR S/W TROF WHICH WAS
LOCATED OVER NRN CO EARLIER TODAY. WAA AND 925-85H MOISTURE AXIS
ALONG THE MID LVL BAROCLINIC ZONE STILL PROGGED OVER OUR N/NE
SECTIONS OF OUR CWA SO WITH THIS IN MIND SEE LITTLE REASON TO
DISAGREE WITH WHAT IS CURRENTLY IN THE GRIDS.HIGH CHC POPS ACROSS
THE N/NE AND SLT CHC POPS IN THE SW.

DAYS 3-7...

MAIN FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE HIGH
TEMPERATURES. THE NEW GFS IS IN GOOD AGREEMENT WITH THE EC IN HOT
850MB TEMPS OF 30 TO 32C FROM FRIDAY INTO SUNDAY. THESE HOT 850MB
TEMPS WOULD GIVE SURFACE HIGHS INTO THE CENTURY MARK, SO HAVE WARMED
DAYTIME HIGHS A FEW DEGREES. THE UPPER RIDGE WILL BUILD IN ON FRIDAY
THEN SLOWLY MOVE EAST ON SATURDAY INTO SUNDAY AS A NORTHERN BRANCH
WAVE BEGINS TO MOVE EAST ACROSS THE NORTHERN GREAT LAKES. THEN BY
MONDAY OR TUESDAY A COLD FRONT WILL DROP INTO WESTERN KANSAS WITH
THE NORTHERN BRANCH WAVE. OVERNIGHT LOWS IN THE 60S LOOK REASONABLE.
THE OTHER CONCERN IS IF ANY THUNDERSTORMS FORM IF THE CAP CAN BREAK
IN THE VERY WARM DAYTIME TEMPS. FOR NOW AM THINKING ISOLATED SO WILL
GO DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  88  63  93 /  30   0   0   0
GCK  65  88  61  93 /  30   0   0   0
EHA  63  87  62  94 /  20   0   0   0
LBL  65  89  64  95 /  20   0   0   0
HYS  65  87  61  93 /  40   0   0   0
P28  67  87  67  95 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/06
Hazardous weather outlook, Jun 5, 5:32 AM CDT, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
532 AM CDT MON JUN 5 2006

KSZ030-031-043>046-061>066-074>081-084>090-061000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
532 AM CDT (432 AM MDT) MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE AREA DURING THE NIGHT
TONIGHT AND SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG IT. A FEW
OF THESE STORMS COULD BECOME SEVERE LATE AT NIGHT INTO THE EARLY
MORNING AND MAINLY EAST OF A DIGHTON...DODGE CITY...COLDWATER LINE.
THE MAIN THREAT WITH THE STORMS WOULD BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

JOHNSON

In the hours before

Local storm report, Jun 6, 12:44 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 AM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND GST     KINSLEY                 37.92N 99.41W
06/06/2006  E60.00 MPH       EDWARDS            KS   PUBLIC

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:35 PM CDTSevere Thunderstorm WarningDDCScott40 min
Jun 5, 10:12 PM CDTSevere Thunderstorm WarningDDCScott33 min
Jun 5, 11:41 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Jun 6, 12:15 AM CDTSevere Thunderstorm WarningDDCEdwards45 min
Jun 6, 12:24 AM CDTSevere Thunderstorm WarningDDCPawnee51 min
Jun 6, 1:27 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford38 min
Jun 6, 1:36 AM CDTSevere Thunderstorm WarningDDCPawnee39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.